Genital Injury and Toxicology

October 25, 2013, 12:22 am

★★☆☆☆

Self-inflicted Testicular Amputation in First Lysergic Acid Diethylamide Use. Blacha C. et al.  J Addict Med 2013;7:83.4.

Abstract

This striking case report describes a 32-year-old man without previous mental health problems who amputated both his testicles after possibly using lysergic acid diethylamide (LSD) for the first time, along with alcohol. According to the paper:

Mr. A. was admitted to the primary-care unit after he had been observed in the public banging his head repeatedly against a tree and tearing out his testes and then putting them into his mouth in a state of vigorous agitation.

On admission, Mr. A’s alcohol level was 94 mg/dl*, and there was qualitative evidence of LSD in his serum. Screening for opioids, cocaine, amphetamine, THC, and benzodiazepines were negative.

After the acute episode, there was no evidence of severe psychiatric problems, although, as the authors state drily:

His mood was slightly depressed, possibly due to realizing his injuries.

The authors conclude that this case report demonstrates that “a first and single use of lysergic acid diethyl amide in combination wit alcohol can cause intoxication with dramatic consequences.” This conclusion is really not supported by the evidence. It is not clear exactly what tests showed the presence of LSD. Although drug screening tests were negative for a limited number of agents, many others, including the myriad potential constituents of bath salts, were not ruled-out. The authors state that “[o]n the basis of the Naranjo Adverse Drug Reaction probability Scale . . . the role of LSD as causative for the mentioned intoxication is rate as probable.” This is nonsense. To my mind, applying the Naranjo Algorithm to the evidence presented in this case yields at best a marginal “possible” adverse drug reaction. However one should note that the effects of LSD and similar to those of schizophrenia, which has been associated with self-mutilating behavior. In addition, other psychotropic substances have also been linked to self-mutilation.

In a somewhat related story, last month The Independent (U.K.) reported that a Colombia man had his penis amputated after he ingested an overdose of Viagra. He presented to hospital several days later after his erection had not gone down. Examination revealed gangrene and necrosis of the penis, requiring amputation.

*Due to an editing error, the original post stated erroneously that Mr. A’s alcohol level was 943 mg/dl.

Related post:

Love hurts: hickey paralysis, penis captivus, and other amorous hazards

Comments are closed.